Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Huntsville, AL

July 6, 2012Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2012, 2:33 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2012, 2:33 PM CDT (19:33 UTC)
Expired
Jul 6, 2012, 3:00 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 12:25 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT FRI JUL 6 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1112 AM CDT FRI JUL 6 2012/
AN AREA OF LOW/MID ALTITUDE CLOUDS...LIKELY ASSOCIATED WITH A WEAK
MESOSCALE CONVECTIVE VORTEX - MCV WAS PRESENT ACROSS MUCH OF THE
NORTHERN ALABAMA EAST OF MOULTON. AS OF THIS WRITING...NW ALABAMA HAD
SUNNY SKIES AS WAS JACKSON COUNTY NORTH OF SCOTTSBORO...AND SOUTHERN
MIDDLE TENNESSEE NORTH OF A FAYETTEVILLE TO WINCHESTER LINE. CLEAR
SKIES WERE NOTED OVER THE REMAINDER OF MIDDLE TENNESSEE NORTH OF
LYNCHBURG AND TULLAHOMA. THIS HAS RESULTED IN A WIDE ARRAY OF
TEMPERATURES...RANGING THE LOWER 80S IN THE MOUNTAINS AND LOCATIONS
UNDER THE THICKER CLOUDS...TO 95 AT MUSCLE SHOALS.

A SATELLITE VIEW FROM ABOVE...MAINLY THE WATER VAPOR AND IR/FOG LOOP
INDICATED A WEAK TROUGH AXIS MOVING SOUTHWARD IN THE NORTHERLY FLOW
AROUND THE MAIN UPPER RIDGE NOW PARKED OVER IA/MO. THIS BOUNDARY
SHOULD REACH THIS FORECAST AREA LATER THIS AFTERNOON...AND COULD HELP
IN BEING A FOCI FOR MORE WIDELY SCATTERED TO SCATTERED CONVECTION
DURING THE AFTERNOON. THE BOUNDARY WILL BECOME STATIONARY NORTH OF
THE I20 CORRIDOR...THEN MOVE BACK NORTHWARD TONIGHT...WHICH WILL KEEP
A CHANCE OF STORMS IN THE PICTURE. THE ABOVE NOTED VARIANCE IN CLOUD
COVER (COOLER TEMPS WERE CLOUDS WERE MORE PLENTIFUL) MAKES FOR
ANOTHER TOUGH CALL REGARDING STORM COVERAGE AND HOW STRONG THEY MAY
BECOME. EXPECT THOSE CLOUDS TO FADE SOMEWHAT DURING THE LATE
MORNING/EARLY AFTERNOON. CLOUD COVERAGE WILL INCREASE DURING THE
AFTERNOON TO EARLY EVENING AS CONVECTIVE TEMPERATURES ARE ACHIEVED.
WITH MORE SUNNY SKIES OVER NW ALABAMA... EXPECT HIGH TEMPERATURES
AGAIN TO SOAR TO OR JUST ABOVE THE CENTURY MARK. THIS HEAT PLUS
EXISTING MOISTURE WILL PUSH HEAT INDICES INTO THE 103-107 RANGE...
THEREFORE A HEAT ADVISORY IS FORTHCOMING FOR FAR NW ALABAMA.

ELSEWHERE...CONDITIONS ARE STILL FAVORABLE FOR MORE SHOWER/STORM
DEVELOPMENT. THE 06Z12Z NAM BUFFER SOUNDINGS SHOW WINDEX VALUES IN
THE MID/UPPER 70 KT RANGE...WHICH MEANS THAT A RISK OF ANOTHER HIGHER
END WET MICROBURST CANNOT BE RULED OUT. SIMILARLY HIGH CONVECTIVE
NUMBERS...AKA...CAPE...LIFTED INDEX...ETC. WERE ALSO PRESENT VIA THE
SOUNDINGS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE GIVEN PRECIP WATER
AMOUNTS WERE THE 1.6 ~ 1.9 INCH RANGE.

RSB

&&

.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE TAF PERIOD. ISO-SCT
CONVECTION IS EXPECTED THIS AFTERNOON AND EVENING. GIVEN ONLY A SCT
RAIN CHANCES...DID NOT PUT IN BRIEF MVFR/IFR CIG/VIS REDUCTIONS FROM
HEAVIER SHOWERS IN THE TAFS. LOOK FOR PATCHY FOG TO DEVELOP AFTER
MIDNIGHT FRIDAY NIGHT AT EITHER TERMINAL...ESPECIALLY IF AFFECTED BY
SHOWER ACTIVITY. VFR CONDITIONS WITH SE WINDS AROUND 5 KT IS FORECAST
AFTER DAYBREAK SAT AM.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     ALZ001-002.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 6, 12:01 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT FRI JUL 6 2012

ALZ001>010-016-TNZ076-096-097-070215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1201 PM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
WITH ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY EXPECTED AFTER 8
PM...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. A FEW STORMS MAY BE
STRONG TO SEVERE...WITH DAMAGING WINDS TO 70 MPH...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING.

AN APPROACHING COLD FRONT WILL STALL NEAR THE TENNESSEE VALLEY EARLY
NEXT WEEK...WITH INCREASING CHANCES FOR THUNDERSTORMS ON MONDAY
THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP DURING THIS TIME
PERIOD MAY PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE NEEDED TONIGHT.
PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL
EMERGENCY MANAGEMENT AGENCY.

KTW

In the hours before

Local storm report, Jul 6, 10:31 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     CENTER STAR             34.86N 87.46W
07/05/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            BIG OAK SUBDIVISION. TREES SNAPPED OR UPROOTED.

&&
Local storm report, Jul 6, 10:37 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     FLORENCE                34.80N 87.68W
07/05/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            HWY 20 NEAR MCFARLAND PARK IN FLORENCE. TREES SNAPPED OR
            UPROOTED.

&&
Local storm report, Jul 6, 10:52 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     3 SW PHIL CAMPBELL      34.32N 87.74W
07/05/2012                   FRANKLIN           AL   TRAINED SPOTTER

            OAK TREE FELL ACROSS A COUNTY ROAD. WIND GUSTS ESTIMATED
            TO BE 60 MPH.

&&
Special weather statement, Jul 6, 1:08 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI JUL 6 2012

ALZ001-061845-
LAUDERDALE-
108 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 145 PM
CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLAND...OR NEAR UNDERWOOD-PETERSVILLE...
MOVING SOUTHWEST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3486 8760 3474 8775 3473 8781 3474 8784
      3481 8792 3483 8794 3484 8793 3487 8796
      3501 8776
TIME...MOT...LOC 1808Z 050DEG 5KT 3487 8776

RSB
Special weather statement, Jul 6, 2:16 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT FRI JUL 6 2012

ALZ002-061945-
COLBERT-
216 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 245 PM
CDT...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HESTER...OR 12 MILES SOUTHEAST OF IUKA...
DRIFTING SOUTHWEST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3462 8814 3478 8812 3484 8805 3474 8787
      3471 8789 3458 8799 3458 8808 3461 8815
TIME...MOT...LOC 1916Z 037DEG 4KT 3472 8802

RSB
Local storm report, Jul 6, 2:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     NE CLOVERDALE           34.94N 87.77W
07/06/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPROTED NUMEROUS TREES DOWN OF UNKNOWN
            SIZE DOWN AT THE INTERSECTION OF COUNTY ROAD 8 AND COUNTY
            ROAD 157. TIME ESTIMATED VIA RADAR.

0215 PM     TSTM WND DMG     4 N FLORENCE            34.86N 87.68W
07/06/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            SEVERAL REPORTS OF DAMAGE ACROSS NORTHERN AND EASTERN
            OUTSKIRTS OF THE CITY OF FLORENCE. DAMAGE INCLUDES POWER
            LINES DOWN ALONG CHISHOLM ROAD...PARTIAL ROOF DAMAGE TO
            WILSON SCHOOL...AND TREES OF UNKNOWN SIZE DOWN ALONG
            COUNTY ROAD 17. TIME ESTIMATED VIA RADAR.

&&

BAIN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:00 PM CDTSevere Thunderstorm WarningHUNJackson30 min
Jul 5, 7:53 PM CDTSevere Thunderstorm WarningHUNJackson, Madison52 min
Jul 5, 8:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall46 min
Jul 5, 8:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall52 min
Jul 5, 8:51 PM CDTSevere Thunderstorm WarningHUNMarshall39 min
Jul 5, 9:38 PM CDTSpecial Weather StatementHUNLawrence52 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Morgan52 min
Jul 5, 10:43 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence47 min
Jul 6, 11:02 AM CDTHeat AdvisoryHUNColbert, Lauderdale6 hr
Jul 6, 1:08 PM CDTSpecial Weather StatementHUNLauderdale37 min
Jul 6, 1:45 PM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Jul 6, 2:13 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
Jul 6, 2:16 PM CDTSpecial Weather StatementHUNColbert29 min
Jul 6, 2:45 PM CDTSpecial Weather StatementHUNLauderdale45 min
Jul 6, 2:51 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Jul 6, 2:59 PM CDTSevere Thunderstorm WarningHUNFranklin31 min
Jul 6, 6:54 PM CDTSpecial Weather StatementHUNMarshall36 min
Jul 5, 7:21 PM CDTSevere Thunderstorm WarningHUNFranklin39 min
Jul 5, 7:29 PM CDTSpecial Weather StatementHUNLincoln31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.